Everyone wants to have a bright, white smile. You may work hard to maintain that great smile. You brush regularly and head to our office for regular checkups and professional cleaning. You may turn to teeth whitening products.
Despite your best efforts, you may still notice discoloration of your teeth. The reason behind it may come from something you take to help your overall health. There are some medications that can cause tooth discoloration. Knowing what they are can help you deal with the problem.
What Medications Discolor Teeth
There are several types of medications that can cause the tooth to become discolored. People turn to antibiotics for many medical conditions. While the antibiotics can help restore health, they also present a risk for the teeth. Tetracycline can end up staining the teeth in some people.
Antihistamines are an important tool when fighting allergies, but that can also end up staining your teeth. Anti-hypertension medications are invaluable to people that suffer from high blood pressure, but they also can create a dry mouth. Dry mouth can lead to the buildup of bacteria and tooth decay along with teeth staining and discoloration.
What to Do
Taking the medications that can discolor teeth presents a problem. You need the medications to help treat an infection or allergies or high blood pressure, but you do not like the idea of staining your teeth. Before you start taking these medications or any other medications, check with your doctor and ask about the different side effects.
If you take a medication that can stain your teeth, talk to our office to see what you can do to prevent your staining or to repair any discoloration that does happen. It is possible that good oral hygiene practices and some additional cleaning may resolve the discoloration.
For more information regarding this or other oral health related issue, contact us to schedule an appointment today.